Alert archive / Michigan / Special Weather Statements in 2020
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Oct 12, 2020, 4:18 PM EDT for Cass County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2020, 4:18 PM EDT (20:18 UTC)
- Expired
- Oct 12, 2020, 5:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Northern Indiana
County Cass County, MI
The radar
The Northern Indiana radar (KIWX), 84 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
307
WWUS83 KIWX 122018
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
418 PM EDT Mon Oct 12 2020
MIZ077>079-122100-
St. Joseph-Berrien-Cass-
418 PM EDT Mon Oct 12 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASS...WESTERN ST.
JOSEPH AND EASTERN BERRIEN COUNTIES...
At 418 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Benton Heights to near Buchanan.
Movement was northeast at 65 mph.
Wind gusts of 50 to 55 mph and penny size hail are possible with
these storms.
Locations impacted include...
Niles, Benton Harbor, Three Rivers, Dowagiac, Buchanan, Benton
Heights, Fair Plain, Berrien Springs, Cassopolis, Watervliet, Coloma,
Edwardsburg, Marcellus, Paw Paw Lake, Lake Michigan Beach, Union,
Bertrand, Pokagon, Sodus and Penn.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 94 in Michigan between mile markers 29 and 42.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4207 8622 4207 8558 4196 8558 4176 8577
4176 8641 4214 8643 4218 8642 4224 8636
4224 8622
TIME...MOT...LOC 2018Z 239DEG 55KT 4210 8636 4179 8637
$$
HAIL...0.75IN
WIND...55MPH
RTCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Oct 12, 3:09 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Oct 12, 3:09 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
309 PM EDT Mon Oct 12 2020
.SYNOPSIS...
Issued at 308 PM EDT Mon Oct 12 2020
A fast moving cold front will move across the area this afternoon
into early this evening with gusty winds, showers, and possibly a
few storms. The mild weather will continue through Wednesday
before turning much colder by Friday with highs in the lower 50s.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 308 PM EDT Mon Oct 12 2020
A brief bout of showers (2-4 hours), chances for isolated thunder
and gusty winds will accompany a sharp cold front from west to east
into the early evening hours. Rainfall amounts will remain
relatively light given the quick movement and northward bypass of
deeper ascent, though some isolated thunder appears possible given
the presence of steep mid level lapse rates and strong frontal
forcing. Pressure rises and increasing mixing will also create gusty
winds up to 40 mph along and behind the front into the early
evening, with a few gusts having the potential to approach 50 mph
with any convection.
Shot of post-frontal negative theta-e adv will be brief tonight as
winds back and increase out of the southwest Tuesday afternoon-
evening in response to the next shortwave impulse traversing the
Northern Great Lakes. Mix out of dewpoints into the 30s, and these
higher gusts, may support a lower end fire risk into areas mainly
west of I-69 in the afternoon. Otherwise, poor moisture return in
advance of the associated cold front will lead to mainly clear
skies, with warm advection allowing temps to recover nicely.
The aforementioned front will wash out over northern zones Tuesday
night into early Wednesday, with southwesterly winds once again
ramping up Wednesday afternoon-evening. This will occur in advance
of a more vigorous shortwave and sfc cyclone tracking east toward
Lake Superior. There should be a little more in the way of high
cloud cover in advance of this system, though this shouldn't have
much impact on temps with highs generally upper 60s to mid 70s.
&&
.LONG TERM...(Thursday through Monday)
Issued at 308 PM EDT Mon Oct 12 2020
Model guidance remained in relatively good agreement in trailing
shortwave energy invigorating a frontogenetical response along a
cold front on Thursday with a period of rain possible. Held PoPs
in the chance category for now given lingering questions regarding
timing and moisture quality.
Attention to follow late this week will be the surge of colder air
as a strong upper jet carves out a deep upper trough over the
region. This cold cyclonic flow, and potential for additional
smaller scale vorts to rotate through, may support some additional
lake enhanced shower chances into Friday across far northern zones.
Breezy otherwise on Friday with highs possibly struggling to reach
50 degrees. There also continues to be some potential for a freeze
Friday night.
Confidence in daily PoPs/temps diminish this weekend and beyond as
model guidance continues to struggle with active/progressive flow
pattern under a persistent negative height anomaly in the vicinity
of Hudson/James Bay. This amplified upper pattern does suggest
cooler temps continuing with another strong frontal passage sometime
Sunday or early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 149 PM EDT Mon Oct 12 2020
Stratus and patchy drizzle has ended at both sites as strong cold
front was rapidly approaching from the west, currently bearing
down on the Chicago metro area. Thus far not a lot of development
on the front to our west with showers and storms closer to the
upper system across WI. However, models still suggest at least
scattered showers/isolated storms developing along and behind the
front. Greatest wind potential will remain on the front and within
an hour or 2 of passage with quick wind shift. TAFs have been
updated for timing and impacts based on upstream trends with MVFR
cigs/vsby and possible IFR cigs on and immediately behind the
front.
Skies will quickly clear within a few hour of fropa with winds
slowly diminishing through the evening and VFR conditions
thereafter.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 8 PM this evening to 2 AM EDT Tuesday
for LMZ043-046.
Gale Warning until 8 PM EDT this evening for LMZ043-046.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Oct 12, 5:22 AM EDT, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 522 AM EDT Mon Oct 12 2020 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-130930- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 522 AM EDT Mon Oct 12 2020 /422 AM CDT Mon Oct 12 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Showers and a few storms are possible today into early this evening that may be accompanied by wind gusts from 40 to 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Very dry conditions Tuesday and Wednesday in Indiana west of Highway 31 may bring an elevated risk of field fires. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-130930- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 522 AM EDT Mon Oct 12 2020 ...GALE WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 AM EDT TUESDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous conditions for small craft are possible at times Tuesday through Saturday.
In the hours before
Local storm report, Oct 12, 4:12 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
412 PM EDT MON OCT 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND GST 1 N BENTON HEIGHTS 42.14N 86.42W
10/12/2020 M63 MPH BERRIEN MI ASOS
&&
NDMLocal storm report, Oct 12, 4:15 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
415 PM EDT MON OCT 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL BUCHANAN 41.83N 86.37W
10/12/2020 E0.70 INCH BERRIEN MI TRAINED SPOTTER
&&
NDMSpecial weather statement, Oct 12, 4:15 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
415 PM EDT Mon Oct 12 2020
INZ003-012-013-020-122100-
La Porte-White-Starke-Pulaski-
415 PM EDT Mon Oct 12 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WHITE...PULASKI...
STARKE AND SOUTHEASTERN LA PORTE COUNTIES...
At 414 PM EDT/314 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Medaryville to near
Otterbein. Movement was northeast at 45 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Monticello, Knox, Winamac, Monon, North Judson, Brookston, Wolcott,
Francesville, Hamlet, Medaryville, Pulaski, Ripley, Reynolds,
Chalmers, Lomax, Beardstown, Smithson, English Lake, Denham and
Brems.
This includes Interstate 65 between mile markers 185 and 198.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4084 8710 4084 8699 4091 8699 4091 8693
4123 8693 4147 8666 4144 8652 4074 8666
4073 8676 4068 8676 4068 8674 4066 8678
4056 8677 4056 8709
TIME...MOT...LOC 2014Z 224DEG 41KT 4114 8696 4055 8712
HAIL...0.88IN
WIND...40MPH
RTCSpecial weather statement, Oct 12, 4:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
418 PM EDT Mon Oct 12 2020
MIZ077>079-122100-
St. Joseph-Berrien-Cass-
418 PM EDT Mon Oct 12 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASS...WESTERN ST.
JOSEPH AND EASTERN BERRIEN COUNTIES...
At 418 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Benton Heights to near Buchanan.
Movement was northeast at 65 mph.
Wind gusts of 50 to 55 mph and penny size hail are possible with
these storms.
Locations impacted include...
Niles, Benton Harbor, Three Rivers, Dowagiac, Buchanan, Benton
Heights, Fair Plain, Berrien Springs, Cassopolis, Watervliet, Coloma,
Edwardsburg, Marcellus, Paw Paw Lake, Lake Michigan Beach, Union,
Bertrand, Pokagon, Sodus and Penn.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 94 in Michigan between mile markers 29 and 42.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4207 8622 4207 8558 4196 8558 4176 8577
4176 8641 4214 8643 4218 8642 4224 8636
4224 8622
TIME...MOT...LOC 2018Z 239DEG 55KT 4210 8636 4179 8637
HAIL...0.75IN
WIND...55MPH
RTCThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 4:39 AM EDT | Gale Warning | IWX | 15 hr | |
| Oct 12, 3:31 PM EDT | Special Marine Warning | IWX | 89 min | |
| Oct 12, 3:47 PM EDT | Special Marine Warning | IWX | 88 min | |
| Oct 12, 4:15 PM EDT | Special Weather Statement | IWX | Pulaski, Starke, White | 45 min |
| Oct 12, 4:21 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 24 min |
| Oct 12, 4:45 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Pulaski, White | 30 min |
| Oct 12, 4:57 PM EDT | Special Weather Statement | IWX | Marshall, Saint Joseph | 33 min |
| Oct 12, 5:09 PM EDT | Special Weather Statement | IWX | Elkhart, LaGrange | 51 min |
Nearby
Special Weather Statements in Michigan, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.